Diagnosed with eczema at the age of 10, Nicky Higgs, now 50, is forced to vacuum her bed every morning due to the severity of her condition, her skin shedding at night like a snake …

She did not expect the condition of her skin to deteriorate so much since she was ten years old… At 54, Nicky Higgs continues to suffer the devastating effects of her eczema. For the teacher, every morning is a real ordeal.

Looking back, Nicky thinks the drama she is now experiencing is a direct result of the steroid creams she was prescribed for years to soothe her skin. A skin that has become “addicted” and does not accept weaning…

A flawed skincare routine

Nicky lives on the Wirral, England, with her husband Simon and their 19-year-old daughter. Forty years ago, when she first saw a doctor and was diagnosed with eczema, he prescribed a corticosteroid cream to treat the small patches on her arms and legs. A ritual that is repeated year after year “Every time I went to the doctor for my eczema for decades, he prescribed me steroids and I used them” she told the New York Post newspaper. “The cream cleared up the eczema quickly, then I stopped using it and my skin would only get worse,” she noted, adding, “It was flaking, peeling, cracked and red.” Because if at first the creams worked, it was in 2020, when his general practitioner prescribed him another steroid cream, that his eczema degenerated, covering his face.

A cure worse than the disease

“Using the cream again, my face healed quickly. But, in just a few days, it came back. I knew then that the creams were not doing their job,” she commented. She immediately stopped the treatment and felt much worse than before. “I’ve read about scabs, oozing, redness and swelling. These were exactly my symptoms. I had everything,” she noted. “I realized then it wasn’t eczema. It was a response to how I was told to deal with this problem and it was a hundred times worse.” Nicky then tries to overcome the pain and his eczema by getting rid of his creams and thus hopes to be able to get out of this vicious circle. “I went without any moisturizer for three or four months. It was really difficult but luckily I was off work. My skin was very dry and flaky, but it started to improve a bit,” she described, noting “It’s an attempt for my skin to regain its balance.”

Complicated and painful weaning

But quickly, Nicky suspects the withdrawal to make things worse. She discovers that topical steroid withdrawal (TSW) is known to cause side effects such as burning, tearing and peeling of the skin, insomnia, fatigue and depression. “Everything fell into place. It was actually the steroid withdrawal that was making me sick,” she said. Since January 2021, Nicky has been unable to stop herself from scratching at night. She still wakes up regularly covered in blood and with her sheets so full of dander that she has to use a small hand-held vacuum cleaner to clean her bed every morning. In fifteen months, her symptoms only worsened and Nicky ended up concentrating her daily life around her condition, modifying her diet and her lifestyle. She now has phases where her skin improves for a while and then breaks down again. “I feel like I’ve aged about 30 years in the last year. My skin is thick and wrinkled now,” she lamented. 60 by the time I come out of it. But I have to go on hoping that at the end of this process, I will only have my original little bits of eczema.” If she confides that the withdrawal is ” horrible and terrifying” it is out of the question for her to fall back into this infernal routine “I much prefer to go through it and come out of it with clear skin”. Today, Nicky hopes to be able to sensitize other people to the use intensive use of these creams and the impact they can have on quality of life. “I want anyone who uses steroids to educate themselves about the symptoms. We should all know what could happen,” she concluded.

TESTIMONY Every morning I have to vacuum my bed because my skin peels like a snake ©

Lara T.
Lara T.

Leave a Reply

Your email address will not be published.